Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 39, NWS San Angelo, TX

September 15, 1996Shackelford County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 15, 1996, 2:39 AM CDT for Shackelford County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 1996, 2:39 AM CDT (07:39 UTC)
Expired
Sep 15, 1996, 5:00 AM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Shackelford County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1996-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1996-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 150739
FFWSJT
TXC059-417-441-151000-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 AM CDT SUN SEP 15 1996

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 5 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...CALLAHAN COUNTY
   ...SHACKELFORD COUNTY
   ...TAYLOR COUNTY
 
AT 226 AM...A SKYWARN SPOTTER HAD REPORTED 5.25 INCHES OF RAIN
SINCE 430 PM IN THE LYTLE CREEK AREA SOUTH OF ABILENE.  NUMEROUS
REPORTS OF FLOODING AND ROAD AND STREET CLOSURES HAVE BEEN REPORTED
WITH AS MUCH AS 4 INCHES REPORTED OVER THE PAST 3 HOURS.  THUS FLASH
FLOOD WARNINGS WILL REMAIN IN EFFECT UNTIL 5 AM.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  BE ESPECIALLY CAUTIOUS
AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH
FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.
$$ 
OAKS
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:01 AM CDT, 38 minutes earlier.

Area forecast discussion, Sep 15, 2:01 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 AM CDT SUN SEP 15 1996

A FEW HOUSES GOT WET ALONG CAT CLAW CREEK IN THE CITY OF ABILENE
WITH OTHERWISE NO SERIOUS FLOODING.  NO SEVERE REPORTS RECEIVED YET
ALTHOUGH SEVERAL MESOS WERE INDICATED BY RADAR.  ONLY STRONG MESO
WAS NOTED OUTSIDE THE COUNTY WARNING AREA.  RAIN MOVING EAST AT A
GOOD CLIP SO EXPECT CONDITIONS TO IMPROVE AS SOON AS IT PULLS OUT OF
THE BIG COUNTRY.  STILL ISSUING SMALL STREAM FLOOD ADVISORIES OVER
THE HEARTLAND AND NORTHWEST HILL COUNTRY AS RAINFALL RATES STILL
EXCEEDING 2 INCHES PER HOUR AT TIMES.

STILL CONCERNED THAT A CHUNK OF POSITIVE VORTICITY ADVECTION AND A
DEVELOPING FRONTAL BOUNDARY OVER THE AREA WILL GENERATE ADDITIONAL
RAIN CHANCES THROUGH THIS AFTERNOON...SO NOT READY TO CANCEL THE
FLASH FLOOD WATCH UNTIL LATER TODAY.  STILL SEE A FEW SHOWERS
DEVELOPING BETWEEN LBB AND CDS.  WILL CALL FOR A LITTLE MORE SUN
TODAY AND SLIGHTLY WARMER TEMPS.  WITH BEAUCOUP GROUND MOISTURE AND
LIGHT WINDS... EXPECT FOG TO AGAIN BE A PROBLEM TONIGHT.

ABI 080/069 3-
SJT 080/069 3-

OAKS

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:21 PM CDTSevere Thunderstorm WarningSJTCrockett54 min
Sep 14, 8:27 PM CDTFlash Flood WarningSJTColeman2 hr
Sep 14, 9:48 PM CDTFlash Flood WarningSJTSutton3 hr
Sep 14, 10:00 PM CDTFlash Flood WarningSJTCrockett3 hr
Sep 14, 11:02 PM CDTFlash Flood WarningSJTColeman3 hr
Sep 15, 12:13 AM CDTFlash Flood WarningSJTCallahan, Taylor3 hr
Sep 15, 2:14 AM CDTFlash Flood WarningSJTShackelford91 min
Sep 15, 2:39 AM CDTFlash Flood WarningSJTCallahan, Taylor2 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.